How to Recognize and Respond to a Cocaine Overdose
Anyone who struggles with addiction or watches someone else face a terrible challenge may think they have no way out. However, facts present the opposite view with the potential for successful outcomes. Mental health treatment centers can help with counseling and inpatient or outpatient services. Unfortunately, a coke overdose can cause death even with the first use. Knowing the best thing to do can help save someone’s life.
Understanding the High Risk of Using Coke
Any use of cocaine creates an immediate risk of overdosing. It can happen to a first-time user as easily as someone who uses it often. While it can occur without regard for someone’s experience with the drug, risks differ with use. Without knowing how much their body can tolerate, first-timers risk venturing into unknown territory. Others who know what to expect may become too sure of their knowledge and take chances that result in dire outcomes.
Both groups take enormous risks that can result in death. In addition, other drastic consequences can occur from coke overdose. The damage that a stroke, heart attack, or seizure can do to a body can change the quality of life forever. Statistics from the world-famous National Institute of Drug Abuse cite the increase in overdose deaths involving cocaine, providing a stunning statistic that sends a clear warning. In only six years, from 2014 to 2020, deaths involving cocaine increased from 5,419 to 19,447. The potential for death resulting from coke makes the drug one of the most dangerous stimulants that anyone can use.
Recognizing Symptoms of Use
Fortunately, signs of using cocaine give families and friends the chance to notice when a loved one may face a challenging situation involving drug use. The quality of cocaine can allow some batches to produce stronger effects, increasing the risk of coke overdose. The body produces telltale signs that concerned observers can notice, maybe in time to help prevent continued use.
Some users respond to coke with energy and an upbeat outlook, and a more common reaction produces sensitivity to touch, light, or sound. WebMD cites restlessness, irritability, and paranoia as typical responses, and physical changes create noticeable effects on the body. A faster heartbeat, higher body temperature, and increased blood pressure indicate significant impacts. In addition, dilated pupils can present a symptom for others to notice. Unpredictable and inconsistent behavior may indicate coke use, and loss of appetite can show another sign of concern.
Tracing the Effects
A dramatic increase in symptoms can indicate an overdose, and a person experiencing it needs help immediately. The symptoms become more severe and pronounced than those that regular use produces. An elevated heart rate and increasing blood pressure present the most pressing concerns, but other signs contribute to the stress that a coke overdose produces.
Some symptoms show danger signals so clearly that almost anyone can recognize them.
University studies show that fatal cocaine overdoses usually produce heart irregularities, inability to breathe, and seizures. In addition, a coke overdose can also contribute to kidney failure, hyperthermia (elevated body temperature), and stroke. In addition, brain hemorrhaging can cause severe damage that may never return brain tissue to normal.
Researchers report that cocaine can produce toxic effects that cause death with only a small dose, while a larger amount may not have the same fatal outcome. The combination of unknown variables makes cocaine use exceptionally dangerous. Some users may react differently to the same size dose, and others may respond similarly to it. In addition, the quality of the drug can produce variations in responses as well. Injections of cocaine seem to produce the deadliest effect, increasing the chances of fatality. Smoking provides the next riskiest way to use the drug, placing the possibility of coke overdose and fatality ahead of intranasal use.
Noticing Physical Symptoms
Not everyone reacts in the same way to a cocaine overdose, and some symptoms provide reliable proof that someone needs immediate medical attention. The severity of symptoms that show the stress on the body can attract the attention of bystanders as well as caregivers, family, and friends. A response that provides a call to 911 may provide emergency treatment for someone experiencing extreme physical reactions. However, the passage of time without treatment increases the risk of fatality. Some commonly occurring reactions include these:
• body temperature increase
• breathing difficulty
• chest pain
• pulse rate increase
Anyone witnessing someone with these symptoms can recognize them as life-threatening conditions. Fortunately, coke overdose patients can recover with medical interventions if they arrive in time.
Taking Notice of Psychological Symptoms
While a change in behavior may not stand out as much as physical reactions do, it can attract attention from friends, family, and even bystanders. The alternatives to normal behavior may serve as a cry for help when a coke overdose produces dangerous threats to health and often life itself.
• Extreme Agitation
A person in agitation feels tense and excited in an unpleasant situation. Tenseness and confusion may accompany irritability as the body reacts to cocaine.
• Intense Anxiety
Rapid breathing, sweating, trembling, and restlessness can reveal anxiety, and an inability to concentrate can accompany a feeling that something terrible may happen.
The Mayo Clinic cites delirium as a severe mental disturbance that causes confusion and limited awareness of surroundings. Delirium may occur under several medical conditions such as surgery, medication, or infection, and it often accompanies drug intoxication. It may help friends or family recognize a cocaine overdose when it occurs.
A condition that may occur with schizophrenia, hallucinations produce delusional behavior and a lack of orderly thought development. It prevents people from interpreting reality normally.
An overdose of cocaine can produce sudden feelings of fear, and they present very frightening experiences for a person in panic. As a sign of a severe threat to health and life, panic can provide a helpful tip in identifying a high-risk situation.
• Extreme paranoia
Thoughts of persecution and threats that do not exist can occur when a person experiences paranoia. It may occur in various mental disorders, but its presence in a circumstance involving an overdose can help caregivers identify a need for immediate treatment.
Knowing What to Do When Someone Overdoses
Experience with overdose shows that immediate action provides the best chance of helping someone survive a life-threatening situation. Every moment that passes without treatment makes a recovery less likely, providing a reason to recognize a problem that requires action and move quickly to provide it.
1. Call 911 for medical assistance immediately without waiting for the drug’s effect to wear off. Any delay can allow a fatality or severe organ damage to occur.
2. Check for symptoms such as chest pain, breathing problems, seizures, dizziness, and vomiting. In addition, a distinct change in body temperature or heart rate contributes to identifying an overdose.
3. Stay close to a person who overdoses to maintain a constant view of a high-risk condition. In addition, medical authorities recommend trying to prevent sleep from occurring.
4. Prevent a person in overdose from eating or drinking anything. A body under assault from drugs may not respond well to ingesting any substance.
5. Prepare for handling a seizure, a condition that frequently occurs with overdosing. A position on the floor provides the safest place where a friend or family member can stay nearby. Lying on the side can help keep airways clear.
6. Disregard remedies such as cold showers. The shock of cold water can change body temperatures and cause damage that hampers recovery.
7. When possible, to talk to an overdose patient, ask what the person took to create the present situation. Every bit of information that can help emergency responders to know what happened may save a life.
8. Encourage medical follow-up. Anyone who survives an overdose needs medical attention to treat accidental or intentional use of drugs that caused it.
9. Continue to show interest in someone who overdosed. Encouragement from someone who cares may provide a lifesaving activity that treats addiction.
Providing Valuable Assistance
Awareness of the deadly power of a cocaine overdose can help friends and family respond immediately when time matters. The effects on the body can occur within minutes, progressing quickly from changes in mood or behavior to loss of vital functions, respiratory failure, cardiac arrest, coma, and death. Illegal stimulants can produce effects on the body’s central nervous system rapidly, and prompt action can make a critical difference.